Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Pocatello, ID

July 31, 2013Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 31, 2013, 8:58 PM MDT for Bingham County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2013, 8:58 PM MDT (02:58 UTC)
Expired
Jul 31, 2013, 9:30 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
4013 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS55 KPIH 010258
SVRPIH
IDC011-010330-
/O.NEW.KPIH.SV.W.0049.130801T0258Z-130801T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
ISSUED BY NATIONAL WEATHER SERVICE BOISE ID
858 PM MDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...

* UNTIL 930 PM MDT.

* AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF ROCKFORD...OR 17
  MILES WEST OF BLACKFOOT...AND WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSE...BLACKFOOT...MORELAND AND ROCKFORD AROUND 855 PM MDT...
  FIRTH AROUND 905 PM MDT...
  SHELLEY AND BASALT AROUND 910 PM MDT...
  GOSHEN AROUND 915 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4309 11250 4333 11264 4343 11242 4342 11212
      4337 11206 4336 11184 4312 11176
TIME...MOT...LOC 0257Z 245DEG 44KT 4328 11234

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:48 PM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 2:48 PM MDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
248 PM MDT WED JUL 31 2013

.DISCUSSION...TODAY THROUGH NEXT WEDNESDAY. CURRENT WATER VAPOR
SATELLITE IMAGERY SHOWS AN UPPER LEVEL LOW OFF THE PACIFIC COAST.
MOISTURE IS MOVING OVER OUR AREA IN SOUTHWEST FLOW PUSHING THE
HIGH PRESSURE RIDGE OVER SOUTHEAST IDAHO TO THE EAST. CURRENT
RADAR IMAGERY SHOWS CONVECTION STARTING OVER THE AREA WITH THE
EXCEPTION OF OUR EXTREME SOUTHEAST AREAS NEAR BEAR LAKE. LOOK FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
CURRENT RED FLAGS ARE OUT FOR ALL AREAS EXCEPT OUR SOUTHEAST
HIGHLANDS BECAUSE OF LACK OF CONVECTION AND THE UPPER SNAKE
HIGHLANDS BECAUSE OF LACK OF CRITICAL FUELS. TOMORROW EXPECT
SCATTERED TO LIKELY THUNDERSTORMS OVER THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS. A RED FLAG IS OUT CURRENTLY FOR THE CENTRAL
MOUNTAIN ZONES. ADDITIONALLY...LOOK FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY OVER OUR MORE SOUTHERN REGIONS. A RED FLAG WILL
LIKELY BE NEEDED FOR THE SNAKE RIVER PLAIN AND OUR SOUTHERN
REGIONS FOR LOW RELATIVE HUMIDITY AND MODERATE TO HIGH WINDS FOR
THURSDAY. LOOK FOR WARMER THAN NORMAL TEMPERATURES TODAY DROPPING
TO NEAR NORMAL TO SLIGHTLY BELOW NORMAL ON THURSDAY.

FRIDAY INTO SATURDAY HIGH PRESSURE BUILDS IN BRINGING GRADUAL
DRIER AND WARMER CONDITIONS THROUGH MONDAY. TUESDAY AND WEDNESDAY
MODELS ARE STARTING TO COME MORE IN AGREEMENT WITH THE NEXT
SYSTEM. THEY BOTH ARE SHOWING MOISTURE COMING UP FROM THE SOUTH
WITH AN APPROACHING WEAK WAVE FROM OREGON. LOOK FOR NEAR NORMAL
TEMPERATURES SUNDAY THROUGH THE END OF THE PERIOD. WYATT

&&

.AVIATION...CONVECTIVE ACTIVITY BEGINNING TO DEVELOP AT 2 PM.  HAVE
VICINITY THUNDER AT ALL TAF SITES THROUGH EARLY EVENING.  THINK SUN
MOST LIKELY FOR PRECIPITATION.  APPROACHING COLD FRONT THURSDAY WILL
LIKELY CAUSE STRONG WINDS AT PIH AND IDA BY LATE MORNING.  EXPECT
MORE CONVECTIVE ACTIVITY AT SUN AS WELL.

&&

.FIRE WEATHER...CONVECTIVE ACTIVITY BEGINNING TO DEVELOP AT 2 PM AND
WILL CONTINUE RED FLAG WARNINGS FOR THUNDERSTORMS IN ZONES
475...476...422...427...425...AND 410.  WARNING IN 475...476 AND 422
CONTINUES THROUGH THURSDAY WITH OTHERS EXPIRING AT 9 PM.   COLD
FRONT APPROACHES THURSDAY AND COULD SEE STRONG WINDS MAINLY IN ZONES
410 AND 413.   RELATIVE HUMIDITY MAY BE SLIGHTLY HIGH BUT MAY NEED
RED FLAG AS WELL FOR THE WINDS.   WILL LET CURRENT WARNINGS PLAY OUT
BEFORE ISSUING ANYTHING FOR THAT.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ410-425-427.

RED FLAG WARNING UNTIL 9 PM MDT THURSDAY IDZ422-475-476.

&&
Hazardous weather outlook, Jul 31, 3:34 AM MDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MDT WED JUL 31 2013

IDZ017>025-031-032-010945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
334 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN IDAHO EVEN
INTO TONIGHT. THE BEST CHANCES WILL BE ACROSS THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS...WITH THE LEAST CHANCE AROUND BEAR LAKE.
GUSTY WINDS OVER 40 MPH AND BRIEF DOWNPOURS ARE THE MAIN THREATS.
AT THIS TIME...THE SEVERE THREAT IS VERY LOW.

DUE TO THE COVERAGE OF THUNDERSTORMS...WIDELY SCATTERED OR
HIGHER...AND GUSTY WINDS WE HAVE RED FLAG WARNINGS IN EFFECT FOR
ALL OF THE CENTRAL MOUNTAIN FIRE DISTRICTS AS WELL AS THOSE
COVERING THE SNAKE PLAIN...MAGIC VALLEY AND SOUTH-CENTRAL
HIGHLANDS. THE WARNING FOR THE CENTRAL MOUNTAINS STARTS AT NOON
AND EXTENDS THROUGH TOMORROW EVENING. FOR THE OTHER WARNING
AREAS...THAT IS EFFECTIVE FROM NOON-9PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND STORMS WILL CONTINUE THROUGH FRIDAY...WITH THE CHANCE
OF STORMS BECOMING MORE CONFINED TO CENTRAL MOUNTAINS AND UPPER
SNAKE HIGHLANDS AREAS THROUGH THE SAME PERIOD. OTHER AREAS MAY SEE
A FEW STORMS ESPECIALLY OVER THE MOUNTAINS. STRONG STORMS ARE
POSSIBLE BOTH DAYS WITH AN ISOLATED SEVERE STORM ACROSS THE NORTH
NOT OUT OF THE QUESTION.

A RED FLAG WARNING FOR ALL OF THE CENTRAL MOUNTAINS WILL BE IN
EFFECT THROUGH 9PM THURSDAY. IT WILL BE BREEZY ACROSS THE SOUTH.
WE MAY NEED RED FLAG WARNINGS FOR THE SOUTHERN FIRE DISTRICTS DUE
TO WINDS AND LOW HUMIDITY TOMORROW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 31, 4:57 PM MDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
ISSUED BY NATIONAL WEATHER SERVICE BOISE ID
457 PM MDT WED JUL 31 2013

IDZ019-020-032-312345-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
457 PM MDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO...
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  AND JEFFERSON COUNTY IN SOUTHEAST IDAHO...

UNTIL 545 PM MDT.

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF ATOMIC CITY...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  TERRETON AND MUD LAKE AROUND 535 PM MDT...
  MONTEVIEW AROUND 540 PM MDT...
  ROBERTS...MENAN AND LEWISVILLE AROUND 545 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4418 11258 4369 11191 4335 11266 4370 11308
TIME...MOT...LOC 2257Z 228DEG 29KT 4363 11275
Special weather statement, Jul 31, 6:00 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
ISSUED BY NATIONAL WEATHER SERVICE BOISE ID
600 PM MDT WED JUL 31 2013

IDZ019-010045-
CLARK ID-FREMONT ID-
600 PM MDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CLARK COUNTY IN EASTERN IDAHO...
  AND FREMONT COUNTY IN EASTERN IDAHO...

UNTIL 645 PM MDT.

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DUBOIS...MOVING NORTHEAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  IDMON AROUND 610 PM MDT...
  KILGORE AROUND 615 PM MDT...
  REA AROUND 635 PM MDT...
  MACKS INN AROUND 640 PM MDT...
  BIG SPRINGS AND ISLAND PARK AROUND 645 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4394 11190 4424 11225 4454 11184 4452 11182
      4457 11169 4455 11148 4459 11153 4464 11152
      4466 11149 4471 11149 4472 11141 4476 11138
      4462 11122 4458 11122 4448 11109 4434 11109
TIME...MOT...LOC 2359Z 232DEG 47KT 4417 11195
Special weather statement, Jul 31, 8:11 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
ISSUED BY NATIONAL WEATHER SERVICE BOISE ID
811 PM MDT WED JUL 31 2013

IDZ020-021-010300-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
811 PM MDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  AND SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...

UNTIL 900 PM MDT.

AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF ATOMIC CITY...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  ATOMIC CITY AROUND 810 PM MDT...
  TABER AROUND 815 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4383 11244 4349 11212 4322 11275 4349 11301
TIME...MOT...LOC 0211Z 236DEG 28KT 4339 11275

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTSpecial Weather StatementPIHFremont45 min
Jul 31, 8:11 PM MDTSpecial Weather StatementPIHJefferson49 min
Jul 31, 9:38 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton52 min
Jul 31, 11:42 PM MDTRed Flag WarningPIHBingham, Blaine, Bonneville, Butte, Cassia, Clark and 9 more3 hr
Aug 1, 1:23 AM MDTLake Wind AdvisoryPIH20 hr
Aug 1, 2:57 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more19 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.